The State of Subnormal Operators

  • John B. Conway
  • Nathan S. Feldman
Part of the Operator Theory Advances and Applications book series (OT, volume 207)


In this paper we present the highlights of the theory of subnormal operators that was initiated by Paul Halmos in 1950. This culminates in Thomson’s Theorem on bounded point evaluations where several applications are presented. Throughout the paper are some open problems.

Mathematics Subject Classification (2000)

Primary 47B20 Secondary 47A15 


Subnormal operator hyponormal operator hypercyclic operator Thomson’s Theorem trace estimate square root invariant subspace finite rank self-commutator 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Alemán, S. Richter, and C. Sundberg, Beurling’s Theorem for the Bergman space, Acta Math. 177 (1996), no. 2, 275–310.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    A. Alemán, S. Richter, C. Sundberg, Analytic contractions, nontangential limits, and the index of invariant sub spaces, Trans. Amer. Math. Soc. 359 (2007), no. 7, 3369–3407.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    C. Apostol, H. Bercovici, C. Foias, and C. Pearcy Invariant subspaces, dilation theory, and the structure of the predual of a dual algebra. I, J. Funct. Anal. 63 (1985) 369–404.CrossRefzbMATHMathSciNetGoogle Scholar
  4. [4]
    H. Bercovici, C. Foias, and C. Pearcy, Dual algebras with applications to invariant subspaces and dilation theory, CBMS notes 56, Amer. Math. Soc, Providence, 1985.Google Scholar
  5. [5]
    C.A. Berger and B.I. Shaw, Self commutators of multicyclic hyponormal operators are trace class, Bull. Amer. Math. Soc. 79 (1973) 1193–1199.CrossRefMathSciNetGoogle Scholar
  6. [6]
    E. Bishop, Spectral theory for operators on a Banach space, Trans. Amer. Math. Soc. 86 (1957) 414–445.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    J. Bram, Subnormal operators, Duke Math. J., 22 (1955) 75–94.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [8]
    S.W. Brown, Some invariant subspaces for subnormal operators, Integral Equations Operator Theory, 1 (1978) 310–333.CrossRefzbMATHMathSciNetGoogle Scholar
  9. [9]
    S.W. Brown, Hyponormal operators with thick spectra have invariant subspaces, Ann. Math., 125 (1987) 93–103.CrossRefGoogle Scholar
  10. [10]
    S.W. Brown, B. Chevreau, and C. Pearcy, On the structure of contraction operators II, J. Funct. Anal. 76 (1988) 30–55.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [11]
    R.W. Carey and J.D. Pincus, Mosaics, principal functions, and mean motion in von Neumann algebras, Acta Math. 138 (1977) 153–218.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [12]
    J.B. Conway, The dual of a subnormal operator, J. Operator Theory 5 (1981) 195–211.zbMATHMathSciNetGoogle Scholar
  13. [13]
    J.B. Conway, A Course in Functional Analysis, Second Edition, Springer-Verlag, New York (1990).zbMATHGoogle Scholar
  14. [14]
    J.B. Conway, The Theory of Subnormal Operators, Amer. Math. Soc., Providence, (1991).zbMATHGoogle Scholar
  15. [15]
    J.B. Conway and N. Elias, Analytic bounded point evaluations for spaces of rational functions, J. Functional Analysis 117 (1993) 1–24.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    J.B. Conway and D.W. Hadwin, Strong limits of normal operators, Glasgow Mathematical J., 24 (1983) 93–96.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [17]
    J.B. Conway and R.F. Olin, A functional calculus for subnormal operators, II, Memoirs Amer. Math. Soc. 184 (1977).Google Scholar
  18. [18]
    M.J. Cowen and R.G. Douglas, Complex geometry and operator theory, Acta Math. 141 (1978) 187–261.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [19]
    S.J. Dilworth and V.G. Troitsky, Spectrum of a weakly hypercyclic operator meets the unit circle, Trends in Banach spaces and operator theory (Memphis, TN, 2001), 67–69, Contemp. Math., 321, Amer. Math. Soc., Providence, RI, 2003.Google Scholar
  20. [20]
    J.J. Dudziak, Spectral mapping theorems for subnormal operators, J. Funct. Analysis, 56 (1984) 360–387.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [21]
    P. Duren and A. Schuster, Bergman spaces, Amer. Math. Soc., Providence (2004).zbMATHGoogle Scholar
  22. [22]
    N.S. Feldman, Interpolating Measures for Subnormal Operators [Abstracts from the mini-workshop held August 14–20, 2005.] Oberwolfach Reports 2 (2005), no. 3, 2043–2089.Google Scholar
  23. [23]
    N.S. Feldman, The Berger-Shaw Theorem for Cyclic Subnormal Operators, Indiana Univ. Math. J., 46 No. 3, (1997), p. 741–751.CrossRefzbMATHMathSciNetGoogle Scholar
  24. [24]
    N.S. Feldman, Pure subnormal operators have cyclic adjoints, J. Funct. Anal. 162 (1999) 379–399.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [25]
    N.S. Feldman, Subnormal operators, self-commutators, and pseudocontinuations, Integral Equations Operator Theory 37 (2000), no. 4, 402–422.CrossRefzbMATHMathSciNetGoogle Scholar
  26. [26]
    N.S. Feldman, V. Miller, and L. Miller, Hypercyclic and Supercyclic Cohyponormal Operators, Acta Sci. Math. (Szeged) 68 (2002), no. 1–2, 303–328.zbMATHMathSciNetGoogle Scholar
  27. [27]
    C. Fernstrom, Bounded point evaluations and approximation in L p by analytic functions, Spaces of analytic functions (Sem. Functional Anal, and Function Theory, Kristiansand, 1975), pp. 65–68. Lecture Notes in Math., Vol. 512, Springer, Berlin, 1976.Google Scholar
  28. [28]
    G. Godefroy and J.H. Shapiro, Operators with dense invariant cyclic manifolds, J. Funct. Anal., 98(1991), 229–269.CrossRefzbMATHMathSciNetGoogle Scholar
  29. [29]
    P.R. Halmos, Normal dilations and extensions of operators, Summa Bras. Math., 2 (1950) 125–134.MathSciNetGoogle Scholar
  30. [30]
    H. Hedenmalm, A factorization theorem for square area-integrable analytic functions, J. Reine Angew. Math. 422 (1991), 45–68.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [31]
    H. Hedenmalm, An invariant subspace of the Bergman space having the codimension two property, J. Reine Angew. Math., 443 (1993) 1–9.CrossRefzbMATHMathSciNetGoogle Scholar
  32. [32]
    H. Hedenmalm, B. Korenblum, and K. Zhu, Theory of Bergman spaces, Springer-Verlag, New York (2000).zbMATHGoogle Scholar
  33. [33]
    H. Hedenmalm, S. Richter, K. Seip, Interpolating sequences and invariant subspaces of given index in the Bergman spaces, J. Reine Angew. Math. 477 (1996), 13–30.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [34]
    C. Kitai, Invariant closed sets for linear operators, Dissertation, Univ. of Toronto, 1982.Google Scholar
  35. [35]
    John E. McCarthy, Reflexivity of subnormal operators, Pacific J. Math. 161 (1993) 359–370.zbMATHMathSciNetGoogle Scholar
  36. [36]
    J.E. McCarthy and L. Yang, Subnormal operators and quadrature domains, Adv. Math. 127 (1997), no. 1, 52–72.CrossRefzbMATHMathSciNetGoogle Scholar
  37. [37]
    R.F. Olin and J.E. Thomson, Algebras of subnormal operators, J. Funct. Analysis 37 (1980) 271–301.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [38]
    R. Olin, J.E. Thomson, and T. Trent, Subnormal operators with finite rank self-commutators, unpublished manuscript.Google Scholar
  39. [39]
    D. Sarason, Weak-star density of polynomials, J. Reine Angew. Math. 252 (1972) 1–15.CrossRefzbMATHMathSciNetGoogle Scholar
  40. [40]
    K. Seip, Beurling type density theorems in the unit disk, Invent. Math. 113 (1993), no. 1, 21–39.CrossRefzbMATHMathSciNetGoogle Scholar
  41. [41]
    J.E. Thomson, Invariant subspaces for algebras of subnormal operators, Proc. Amer. Math. Soc. 96 (1986) 462–464.CrossRefzbMATHMathSciNetGoogle Scholar
  42. [42]
    J.E. Thomson, Approximation in the mean by polynomials, Ann. of Math. (2) 133 (1991), no. 3, 477–507.Google Scholar
  43. [43]
    T.T. Trent, H 2 (μ) spaces and bounded point evaluations, Pacific J. Math. 80 (1979), no. 1, 279–292.zbMATHMathSciNetGoogle Scholar
  44. [44]
    D.V. Yakubovich, Subnormal operators of finite type. II. Structure theorems, Rev. Mat. Iberoamericana 14 (1998), no. 3, 623–681.zbMATHMathSciNetGoogle Scholar
  45. [45]
    Daoxing Xia, The analytic model of a subnormal operator, Integral Equations Operator Theory 10 (1987) 258–289.CrossRefzbMATHMathSciNetGoogle Scholar
  46. [46]
    D. Xia, Analytic theory of subnormal operators, Integral Equations Operator Theory 10 (1987), no. 6, 880–903.CrossRefzbMATHMathSciNetGoogle Scholar
  47. [47]
    D. Xia, Errata: Analytic theory of subnormal operators [Integral Equations Operator Theory 10 (1987), no. 6, 880–903] Integral Equations Operator Theory 12 (1989), no. 6, 898–899.zbMATHGoogle Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  • John B. Conway
    • 1
  • Nathan S. Feldman
    • 2
  1. 1.George Washington UniversityWashington, DCUSA
  2. 2.Washington & Lee UniversityLexingtonUSA

Personalised recommendations